Kansas, 2025Hail and Damaging Winds in Kansas, July 11, 2025
July 11, 2025 · NWS ICT · 9 events in 4 counties and zones
Widely scattered storms developed in within an area of robust instability and weak shear leading to short-lived severe weather in very localized areas. With that being said, storms managed to produce up to golf ball sized hail along with up to 70 mph wind gusts across portions of south-central Kansas and the Flint Hills.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered storms developed in within an area of robust instability and weak shear leading to short-lived severe weather in very localized areas. With that being said, storms managed to produce up to golf ball sized hail along with up to 70 mph wind gusts across portions of south-central Kansas and the Flint Hills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 1:29 PM CST, 3 hours 9 minutes earlier. Its key messages:
- Scattered showers and storms possible this afternoon through tonight, with continued chances for rain through the middle of next week.
- A minor cooldown arrives this weekend before a brief warmup to start next week.
Area forecast discussion, Jul 11, 1:29 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
229 PM CDT Fri Jul 11 2025
.KEY MESSAGES...
- Scattered showers and storms possible this afternoon through
tonight, with continued chances for rain through the middle of next
week.
- A minor cooldown arrives this weekend before a brief warmup to
start next week.
&&
.DISCUSSION...
Issued at 229 PM CDT Fri Jul 11 2025
Water vapor imagery this afternoon indicates a mid/upper shortwave
moving through the Central Plains while a stronger wave begins to
encroach on the Northern Plains. At the surface, a cold front is
draped from northeast Kansas to the Oklahoma Panhandle as a second
cold front spans from the Dakotas to the Nebraska Panhandle. A
handful of showers were observed in the pre-frontal zone of the
Kansas boundary as it progressed through the state this morning.
Short-range guidance suggests this will provide forcing for broader
coverage of showers and storms later this afternoon and evening over
southeast Kansas, where better instability and higher PW values
reside. Limited deep-layer shear should largely preclude chances for
large hail, though a few quarter sized hailstones can't be ruled out
in the strongest storms considering CAPE in excess of 2000 J/kg
across the area. Otherwise, the primary threat through the evening
hours will likely remain strong/damaging winds and locally heavy
rainfall.
PRECIPITATION:
Models continue to stall out the front over southeast Kansas tonight
into Saturday, which will provide continued rain chances throughout
the area through the weekend. Limited severe potential is expected
with this activity considering warm mid-level temperatures. Still
appears that southern Kansas will see the best chances for
precipitation through Sunday. Could see a few showers making their
way into central Kansas Saturday, but the main activity should
primarily stay along/south of US-54/400.
Chances for rain will continue through at least the middle of next
week given weak ripples in mid/upper flow. Southeast Kansas appears
to have the best chances for showers and storms through Tuesday
before yet another shortwave brings a cold front into the area
Tuesday night into Wednesday. This will cause rain chances to once
again return to a majority of the region and keep the active pattern
in place through at least Thursday.
TEMPERATURES:
Following today's heat, the cold front moving through the region
will result in slightly cooler highs this weekend (middle 80s to low
90s) before a brief warmup to start the work week (upper 80s and
upper 90s). A cold front progressing through the area on Tuesday
will bring mid-week high temperatures back to near-normal, with
readings near 90 anticipated to close out the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1249 PM CDT Fri Jul 11 2025
VFR conditions are expected through much of the period. A weak
cold front is moving through the area, shifting winds to the
northwest at 5-15 kt with occasional gusts up to 25 kt. These
wind speeds will decrease to 5-12 kt by 04Z. A few storms are
possible across south-central and eastern KS this afternoon and
evening. Confidence remains too low for any prevailing and have
maintained the PROB30 groups at ICT and CNU.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...JWK
AVIATION...BRF
Hazardous weather outlook, Jul 11, 1:43 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
243 PM CDT Fri Jul 11 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
243 PM CDT Fri Jul 11 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms capable of 60 mph winds, hail
up to quarter size, and locally heavy rainfall will be possible
late this afternoon and evening.
Heat indices are expected to climb to around 100 this afternoon
across much of the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will persist through the weekend and into much
of next week. A few strong to severe thunderstorms will be possible
through the period along with locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Hail, Cowley
- When
- July 11, 4:38 PM CST to 4:42 PM CST
- Where
- Cowley County, 1.49 mi SSE of Arkansas City
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.050, -97.040
A KAKE storm spotter reported a few quarter sized hail stones in south part of Arkansas City.
Thunderstorm Wind, Cowley
- When
- July 11, 4:55 PM CST to 5:00 PM CST
- Where
- Cowley County, 0.88 mi SE of Arkansas City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -97.040
A 2-foot diameter tree limb fell and took down powerlines and a power pole.
Hail, Butler
- When
- July 11, 5:55 PM CST to 5:58 PM CST
- Where
- Butler County, 3.89 mi E of Andover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.710, -97.060
Emergency manager reported quarter sized hail at Santa Fe Lake.
Hail, Butler
- When
- July 11, 5:59 PM CST to 6:03 PM CST
- Where
- Butler County, 0.88 mi NW of Augusta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -96.990
Hail, Butler
- When
- July 11, 6:11 PM CST to 6:14 PM CST
- Where
- Butler County, Augusta
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -96.980
Hail, Butler
- When
- July 11, 6:20 PM CST to 6:24 PM CST
- Where
- Butler County, 0.69 mi N of Augusta
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -96.980
Hail, Sumner
- When
- July 11, 7:13 PM CST to 7:16 PM CST
- Where
- Sumner County, 2.74 mi W of Belle Plaine
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.400, -97.280
Hail, Elk
- When
- July 11, 8:45 PM CST to 8:48 PM CST
- Where
- Elk County, 8.78 mi NNE of Longton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -96.000
Thunderstorm Wind, Elk
- When
- July 11, 8:55 PM CST to 8:58 PM CST
- Where
- Elk County, 8.78 mi NNE of Longton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -96.000
Wind gusts were estimated to be around 60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 11 to 14, 202511 deaths · 6 events
- Tornadoes and Flash Flooding in Iowa, July 11 to 12, 2025EF2 · 69 events
- Heat and Damaging Wind in Alabama, July 11 to 12, 20251 death · 50 kt wind · 2 events
- Wildfire in New Mexico, July 11 to 16, 2025$375,000 · 1 event
- Damaging Winds and Lightning Strikes in South Carolina, July 11, 20251 injured · $70,000 · 50 kt wind · 11 events
- Tornado and Hail in Missouri, July 11, 2025EF0 · 52 events
- Flash Flooding and Damaging Winds in Wisconsin, July 11, 2025$66,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Georgia, July 11, 2025$65,000 · 8 events
- Flooding and Damaging Winds in Wisconsin, July 11, 2025$31,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Texas, July 11, 2025$31,000 · 2 in hail · 9 events
- Hail in Wyoming, July 11, 20251.5 in hail · 16 events
- Lightning Strike in Florida, July 11, 2025$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282723, 1282724, 1282725, 1282726, 1282727, 1282728, 1282729, 1282730, 1282731.